Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 176, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 5:33 PM EDT for 6 counties in Tennessee. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 5:33 PM EDT (21:33 UTC)
- Expired
- May 24, 2011, 6:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:35 PM EDT | TSTM WND DMG | 6 Ene Fincastle, TN | FEW TREES DOWN IN THE SPEEDWELL AREA. |
| May 24, 5:55 PM EDT | TSTM WND DMG | Tazewell, TN | ONE TREE DOWN. |
| May 24, 6:40 PM EDT | TSTM WND DMG | 8 Ne Halls, TN | SEVERAL TREES DOWN IN GIBBS...REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:57 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
721
WUUS54 KMRX 242133
SVRMRX
TNC001-013-025-057-093-173-242230-
/O.NEW.KMRX.SV.W.0176.110524T2133Z-110524T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 630 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
MIDDLESBORO TO 9 MILES NORTH OF CLINTON...AND MOVING EAST AT 40
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MAYNARDVILLE...RUTLEDGE...TAZEWELL...BEAN STATION...NORRIS LAKE...
SHARPS CHAPEL...SPRINGDALE...HALLS...SANDLICK...PAULETTE...ROSE
HILL...MALONEYVILLE...LONE MOUNTAIN...LUTTRELL...MASCOT...HOWARD
QUARTER...BLAINE...JOPPA...THORN HILL AND BUFFALO SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3647 8337 3641 8339 3639 8328 3635 8327
3616 8348 3619 8356 3613 8361 3614 8364
3610 8364 3612 8368 3608 8366 3610 8370
3608 8371 3605 8367 3597 8365 3594 8370
3627 8436 3657 8401
TIME...MOT...LOC 2133Z 276DEG 35KT 3646 8377 3622 8406
$$
MJB1 follow-up statement
815
WWUS54 KMRX 242155
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT TUE MAY 24 2011
TNC001-013-025-057-093-173-242230-
/O.CON.KMRX.SV.W.0176.000000T0000Z-110524T2230Z/
UNION TN-ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-KNOX TN-
555 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR KNOX...GRAINGER...CLAIBORNE...CAMPBELL...ANDERSON AND UNION
COUNTIES...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TAZEWELL TO PAULETTE...OR
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF RUTLEDGE TO 6 MILES
SOUTHWEST OF MAYNARDVILLE...MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
RUTLEDGE...BEAN STATION...MALONEYVILLE...HOWARD QUARTER...
LUTTRELL...MASCOT...THORN HILL...BLAINE...JOPPA AND BUFFALO
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3647 8337 3641 8339 3639 8328 3635 8327
3616 8348 3619 8356 3613 8361 3614 8364
3610 8364 3612 8368 3608 8366 3610 8370
3608 8371 3605 8367 3597 8365 3594 8370
3627 8436 3657 8401
TIME...MOT...LOC 2154Z 276DEG 35KT 3644 8349 3621 8389
$$
LCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 24, 2:35 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT TUE MAY 24 2011 .SHORT TERM...(TONIGHT AND WEDNESDAY)...FORECAST SOUNDINGS CONTINUE TO DEPICT INSTABILITY PERSISTING INTO THE EVENING HOURS. THUS WILL CONTINUE TO MENTION CHANCE POPS THROUGH THE EARLY HALF OF THE FIRST PERIOD. UPPER FLOW AMPLIFIES SOMEWHAT BY TOMORROW AS UPPER TROUGH ADVANCES FROM WEST. THIS SHOULD PUSH BEST DYNAMICS EVEN FARTHER NORTH. FORECAST SOUNDINGS FOR TOMORROW ALSO DEPICT FAIRLY SIGNIFICANT CAP WHICH SHOULD TEND TO INHIBIT DEVELOPMENT OF DIURNAL CONVECTION. THUS TENDED TO DOWNPLAY POPS FOR TOMORROW AFTERNOON... WITH ANY DIURNAL CONVECTION THAT DOES DEVELOP EXPECTED TO BE CONFINED MAINLY TO THE HIGHER TERRAIN. GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE. TENDED TO FAVOR A BLEND OF THE MET AND MAV GUIDANCE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... MIDLEVEL RIDGING WILL SHIFT EAST OFF THE ATLANTIC COAST...AND A CLOSED LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE LOWER GREAT LAKES AREA THROUGH THURSDAY NIGHT. MODEL TRENDS HAVE BEEN TOWARD A SLOWER SYSTEM. A STRONG LLJ DEVELOPS OVER THE AREA WEDNESDAY NIGHT...AND WE COULD APPROACH WIND ADVISORY CRITERIA IN HIGHER ELEVATIONS DURING THE NIGHT...AND PERHAPS IN THE VALLEY WITH DAYTIME MIXING THURSDAY. A PRE-FRONTAL TROUGH...FALLING 500 MB HEIGHTS...AND AN UPPER JET STREAK OVER KY SHOULD HELP INITIATE SHOWERS AND THUNDERSTORMS TO OUR WEST THURSDAY AFTERNOON...MOVING EAST INTO OUR AREA IN THE EVENING. WITH THE SLOWER TIMING...THE HIGHEST POPS WILL BE AFTER 00Z FRIDAY. GIVEN THE STRONG UNIDIRECTIONAL WIND FIELD THERE WILL BE A THREAT OF SEVERE STORMS...MAINLY DOWNBURST WINDS. THE TRAILING COLD FRONT NEVER PUSHES ENTIRELY INTO OUR AREA...THE NAM SHOWS IT HANGING OVER MIDDLE TN THROUGH FRIDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA ON FRIDAY. A SECOND CLOSED LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN PLAINS AND UPPER GREAT LAKES ON SATURDAY...BUT MOST OF THE LIFT WITH THIS SYSTEM STAYS TO THE NORTH. THERE IS SOME UPPER DIVERGENCE AND LOW LEVEL MOISTURE ADVECTION THAT WILL KEEP CHANCE POPS NORTH AND A SLIGHT CHANCE SOUTH. A MID-ATLANTIC RIDGE RETROGRADES THROUGH THE BEGINNING OF NEXT WEEK...SETTLING DIRECTLY OVER OUR AREA BY MONDAY. THIS SHOULD PROVIDE HOT AND DRY WEATHER...WITH HIGH TEMPERATURES APPROACHING RECORD LEVELS IN THE LOW TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 91 67 85 64 / 20 10 10 50 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 90 66 86 65 / 30 10 10 40 70 OAK RIDGE, TN 65 91 65 85 64 / 30 10 10 50 70 TRI CITIES AIRPORT, TN 59 88 61 87 61 / 30 20 10 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, May 24, 5:42 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
In the hours before
Local storm report, May 24, 11:36 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG HONAKER 37.02N 81.98W
05/24/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN.
1045 AM TSTM WND DMG CASTLEWOOD 36.88N 82.29W
05/24/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, May 24, 11:54 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG FORT BLACKMORE 36.77N 82.59W
05/24/2011 SCOTT VA LAW ENFORCEMENT
1 TREE DOWN.
1040 AM TSTM WND DMG POUND 37.12N 82.61W
05/24/2011 WISE VA LAW ENFORCEMENT
1 TREE DOWN.
&&Special weather statement, May 24, 1:48 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 148 PM EDT TUE MAY 24 2011 TNZ016-017-044-241845- HAWKINS TN-SULLIVAN TN-WASHINGTON TN- 148 PM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...EXTREME NORTHERN WASHINGTON AND WESTERN SULLIVAN COUNTIES UNTIL 245 PM EDT... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROGERSVILLE...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SURGOINSVILLE AROUND 210 PM EDT. CHURCH HILL AROUND 225 PM EDT. MOUNT CARMEL AROUND 235 PM EDT. SULLIVAN GARDENS AROUND 240 PM EDT. KINGSPORT AND COLONIAL HEIGHTS AROUND 245 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, May 24, 3:48 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
05/24/2011 SULLIVAN TN LAW ENFORCEMENT
FEW TREES DOWN IN THE KINGSPORT AREA.
&&Special weather statement, May 24, 4:04 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 404 PM EDT TUE MAY 24 2011 TNZ012-013-242045- CAMPBELL TN-SCOTT TN- 404 PM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 445 PM EDT... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ONEIDA...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KETCHEN...JELLICO AND WHITE OAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, May 24, 5:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 W HUNTSVILLE 36.41N 84.52W
05/24/2011 SCOTT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:12 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier | 48 min |
| May 24, 10:33 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 57 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 32 min |
| May 24, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 28 min |
| May 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 17 min |
| May 24, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 66 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 63 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 61 min |
| May 24, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 57 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.